Taking Medications for Chronic Conditions

 

Half of all Americans use herbals and dietary supplements to manage the symptoms of illness and improve health.1 However, contrary to popular belief, a new study published in October 2014 suggests that herbals and supplements are not always safe.2

After using his albuterol inhaler, an asthmatic man began to cough uncontrollably. Instead of the medicine making it easier for him to breathe, he felt like something was stuck in his breathing passages. An X-ray at a clinic confirmed that there was a coin in his windpipe and a dime that had to be removed through a tube inserted down his throat.

Warfarin (Coumadin) is a medicine that quite a few people take to prevent blood clots. Taking too much of it can cause unintentional bleeding. However, even taking the right dose can lead to bleeding problems if you also take certain antibiotics to treat an infection. Some antibiotics can cause higher levels of warfarin in the body.

The story: Methotrexate is a cancer medicine. More recently, doctors have used it to treat other conditions like rheumatoid arthritis and psoriasis. It works well for these other conditions if you take the medicine just once or twice a week, and in smaller doses. But if you take it every day by accident, you could be harmed. Sadly, some people have even died.

A 34-year-old woman with severe redness, pain, and peeling of her face, shoulders, and arms visited an emergency department. She had spent several hours at an outdoor flea market and developed the worst case of sunburn she had ever suffered.

Did you know that you might be using your asthma inhaler long after the medicine is gone? Sometimes it’s hard to tell when an inhaler is empty. If you have a newer dry powder inhaler, like Flovent Diskus (fluticasone propionate), it may come with a built-in dose counter to let you know when it’s empty. Some of the newer inhalers show a particular color when the canister is empty. But the older type inhalers, like Ventolin and Proventil (both albuterol), have no built-in mechanism to help you know when the canister is empty.

Some people have been told they have an "allergy" to gluten. What this actually means is that their body can't tolerate foods with gluten. This intolerance, called Celiac disease, has been on the rise in recent years.

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work